Drug reactions: hand-foot syndrome: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: hand-foot syndrome

Sample item

A patient on capecitabine has painful erythema, swelling and peeling of the palms and soles. What is this reaction called?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Palmar-plantar erythrodysesthesia (hand-foot syndrome)

Palmar-plantar erythrodysesthesia is a cytotoxic drug effect seen with capecitabine, 5-fluorouracil, liposomal doxorubicin and some kinase inhibitors. Dose reduction, emollients and urea creams help.

Option by option

  • A. Tinea manuum

    Tinea manuum is a fungal infection that is usually unilateral.

  • B. Acral lentiginous melanoma

    Acral melanoma is a pigmented lesion.

  • C. Hand-foot-mouth disease

    Hand-foot-mouth disease is a viral illness in children.

  • D. Palmar-plantar erythrodysesthesia (hand-foot syndrome) (correct)

    Correct. Painful acral erythema with peeling on capecitabine is this syndrome.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is D, Palmar-plantar erythrodysesthesia (hand-foot syndrome). Palmar-plantar erythrodysesthesia is a cytotoxic drug effect seen with capecitabine, 5-fluorouracil, liposomal doxorubicin and some kinase inhibitors.

Why is "Tinea manuum" not the answer?

Tinea manuum is a fungal infection that is usually unilateral.

Why is "Acral lentiginous melanoma" not the answer?

Acral melanoma is a pigmented lesion.

Why is "Hand-foot-mouth disease" not the answer?

Hand-foot-mouth disease is a viral illness in children.

What concept does this question test?

It tests Drug reactions: hand-foot syndrome in Dermatology. Dose reduction, emollients and urea creams help.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: hand-foot syndrome?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.